From Denver, Colorado, USA:
My 24 year old boyfriend, who has had typeá1 diabetes for over 10 years, can never sleep through the night. He gets up three or four times and has a terrible case of diarrhea along with stomach pain and frequent vomiting. In addition, he has severe night sweats and wakes up dripping wet. I believe his lack of sleep is affecting his mind. He never gets a good night's sleep, but I don't know what to do for him since we can't afford to see a doctor. Please help!
It is true that the financial burden of having diabetes can really add up, but many cities have a free-health clinic. The nearest medical school or academic medical center with a teaching hospital usually has a specialized diabetes clinic that sees folks within a broad range of financial support. You might want to see if your/his current situation allows him to qualify for assistance, such as SSI or Medicare. The Social Services Department of the hospital should be able to guide you.
My point for starting off this way is that I think it is extremely important that he seek medical attention and get follow up. The combination of diabetes with vomiting suggests the possibility of ketones in the system. Large amounts of ketones can lead to the serious, and potentially fatal, DKA [diabetic ketoacidosis]. Your boyfriend should be checking his glucose at least before meals and at bedtime and should be checking for ketones when the glucose is more than 240 mg/dl [13.3 mmol/L]. Many clinics as noted above have free or discounted diabetes supplies, including meters, some test strips, and insulin.
Lastly, his bowel issues suggest several possibilities including a complication of diabetes whereby the regulation of the stomach and intestines from the nervous system gets thwarted. This could be gastroparesis and requires medical intervention with tighter glucose control and sometimes medications. Other possibilities that come to mind include a possible thyroid disorder or another condition called celiac disease. You are terrific to be your boyfriend's advocate, but he needs to be seen by his physician and diabetes team.
Original posting 26 Jul 2002
Posted to Complications
|Return to the Top of This Page|
Last Updated: Tuesday April 06, 2010 15:09:36
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.